Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 5, NWS Springfield, MO

January 12, 2006Barry County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jan 12, 2006, 8:52 PM CST for Barry County, Stone County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 12, 2006, 8:52 PM CST (02:52 UTC)
Expired
Jan 12, 2006, 9:30 PM CST
In force
38 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Barry County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 76 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 8:55 PM CSTHAIL 0.88Kimberling City, MONICKEL HAIL COVERING GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 130252
SVRSGF
MOC009-209-130330-
/O.NEW.KSGF.SV.W.0005.060113T0252Z-060113T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CST THU JAN 12 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN MISSOURI.
  STONE COUNTY IN MISSOURI.

* UNTIL 930 PM CST.

* AT 847 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTH OF EUREKA SPRINGS...AND MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTH OF KIMBERLING CITY BY 920 PM CST.
  6 MILES SOUTH OF INDIAN POINT BY 930 PM CST.

THE TOWNS OF EAGLE ROCK...GOLDEN...LAMPE AND BLUE EYE ARE ALSO IN THE
PATH OF THIS SEVERE THUNDERSTORM.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3659 9380 3649 9377 3650 9332 3670 9332

$$

GAEDE
1 follow-up statement
000 
WWUS53 KSGF 130304
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
903 PM CST THU JAN 12 2006

MOC009-209-130330-
/O.CON.KSGF.SV.W.0005.000000T0000Z-060113T0330Z/
STONE MO-BARRY MO-
903 PM CST THU JAN 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARRY AND
STONE COUNTIES UNTIL 930 PM CST...

AT 902 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF KIMBERLING CITY...
OR 13 MILES NORTH OF BERRYVILLE...AND MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR KIMBERLING CITY BY 915 PM CST.
  NEAR INDIAN POINT BY 925 PM CST.

THE TOWNS OF LAMPE AND SILVER DOLLAR CITY ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.


LAT...LON 3661 9370 3650 9373 3650 9332 3670 9332

$$

GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 5:30 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jan 12, 5:30 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CST THU JAN 12 2006

.DISCUSSION...

PREVIOUS DISCUSSION

MAIN CONCERNS ARE RAIN/THUNDERSTORM CHANCES TONIGHT...THEN THE
ROLLER COASTER RIDE OF TEMPERATURES ONCE AGAIN FRIDAY INTO THE
WEEKEND.

GETTING MORE CONCERNED ABOUT CONVECTIVE CHANCES TONIGHT. MOISTURE
RETURN OVER EASTERN OK AND ARKANSAS SHOULD BRING 50 DEGREE DEWPOINTS
INTO THE SOUTHERN MO TONIGHT. THIS COUPLED WITH YET ANOTHER STRONG
STORM SYSTEM MOVING THOROUGH THE CENTRAL PLAINS WILL SET THE STAGE
FOR A BRIEF SHOT OF WEATHER THAT WILL OCCUR IN TWO MODES...1)
CONVECTIVE WEATHER TONIGHT TRANSITIONING TO 2) A COLD/LOW
STRATUS/LIGHT RAIN-DRIZZLE-MIXED PRECIPITATION PERIOD LATE TONIGHT
AND FRIDAY.

FOR TONIGHT...VIGOROUS DIGGING SHORTWAVE OVER THE WESTERN KS WILL
CONTINUE TO MOVE EAST WITH A SURFACE LOW AND COLD FRONT ALREADY OVER
NORTHWEST MISSOURI INTO EASTERN KS. 50 DEGREE DEWPOINTS HAVE SURGED
NORTH AHEAD OF THE FRONT INTO EAST CENTRAL OK AND MOST OF AR. NAM
PROGS LOOK PRETTY GOOD WHEN COMPARED TO PRESENT OBSERVED
TRENDS...WHICH MOVE THE LOW LEVEL MOISTURE NORTHWARD INTO SOUTHERN
MISSOURI THIS EVENING AHEAD OF THE SURGING COLD FRONT. MODEL 0-1KM
CAPE OF 300-500 J/KG (OVERALL SOUNDING CAPES OF 700-800 J/KG) ARE
PROGGED AHEAD OF THE FRONT THIS EVENING...WITH THE BEST INSTABILITY
OVER SOUTH CENTRAL MO. STRONG MIDLEVEL WINDS ARE SUPPORTIVE OF
STRONG UPDRAFTS...ENOUGH FOR SEVERE HAIL THIS EVENING. INSTABILITY
MAY WEAKEN AFTER MIDNIGHT AHEAD OF THE FRONT AS IT EXITS THE
REGION...SO REALLY JUST LOOKING AT A BRIEF WINDOW OF OPPORTUNITY FOR
SEVERE STORMS. HAZARDOUS WEATHER OUTLOOK WORDING HAS BEEN BEEFED UP
TO ACCOUNT FOR THIS.

COLD RAIN/DRIZZLE IS STILL EXPECTED TO WRAP UP BEHIND THE NEARLY
CLOSED UPPER SYSTEM LATE TONIGHT AND FRIDAY. THERMAL PROFILES NOT
TOO FAR OFF FROM SUPPORTING SNOW...BUT BELIEVE BOUNDARY LAYER MAY BE
JUST A LITTLE TOO WARM TO SUPPORT ANYTHING MORE THAN WET SNOW FLAKES
AT BEST. ALREADY HAS A SNOW-RAIN MIX GOING IN THE FORECAST...AND
HAVE ONLY BUMPED UP THE PRECIP CHANCES FOR FRIDAY MORNING. WOULDNT
BE SHOCKED TO SEE A BRIEF TRANSITION TO ALL SNOW AT SOME POINT...BUT
WARM BOUNDARY LAYER AND GROUND TEMPERATURES SHOULD PUT THE KIBOSH ON
ANY SIGNIFICANT ACCUMULATION.

IN WHAT SEEM LIKE AN ENDLESS CYCLE THIS WINTER...THE HIGH AMPLITUDE
BUT PROGRESSIVE PATTERN WILL PRODUCE ANOTHER QUICK WARM UP THIS
WEEKEND. WENT CLOSE TO MOS GUIDANCE SATURDAY AND A LITTLE ABOVE
SUNDAY WITH SOUTHWEST WINDS. THERE WILL BE ANOTHER CHANCE FOR
RAIN...AND SOME THUNDERSTORMS AGAIN MONDAY WITH ANOTHER IMPRESSIVE
SYSTEM. DSA

&&

.AVIATION...

FOR THE 00 UTC TAFS...COLD FRONT IN EXTREME SOUTHEAST KANSAS AT THIS
TIME WITH 50 DEGREE DEWPOINTS JUST MOVING ACROSS THE BORDER. STILL A
CHANCE TO SEE LOWERED CEILINGS AND PRECIPITATION DEVELOP OUT AHEAD
OF THE FRONT AS IT PUSHES THROUGH THE AREA.  ONCE FRONT
PASSES...THERE IS ALSO A POSSIBILITY OF POST FRONTAL RAIN AND MVFR
CONDITIONS THROUGH THE MORNING HOURS.  CONDITIONS ARE EXPECTED TO
IMPROVE BY 21Z FRIDAY.

GAEDE

&&

.FIRE WEATHER...

INCREASED CLOUD COVER AND MOISTURE RETURN ARE CONTINUING TO IMPROVE
FIRE WEATHER CONDITIONS.  RED FLAG WARNING WILL BE ALLOWED TO EXPIRE
AT 6PM.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jan 12, 2:34 PM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 PM CST THU JAN 12 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
234 PM CST THU JAN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING AND OVERNIGHT.
ENOUGH MOISTURE AND INSTABILITY WILL BE DRAWN NORTHWARD TO ALLOW
SCATTERED THUNDERSTORMS TO DEVELOP ALONG AND JUST AHEAD OF THE FRONT
FROM 8 PM THROUGH 2 AM...MAINLY IN COUNTIES ALONG AND SOUTHEAST OF
PINEVILLE TO ELDON LINE. MODEST TO MODERATE AMOUNTS OF
INSTABILITY...BUT VERY FAVORABLE WIND PROFILES WITH HEIGHT...WILL
SUPPORT ISOLATED SEVERE STORMS WITH LARGE HAIL...WITH ONE INCH HAIL
OR LARGER POSSIBLE. SOME ISOLATED STORMS NEAR THE ARKANSAS STATE
LINE IN SOUTH CENTRAL MISSOURI MAY ALSO PRODUCE WIND GUSTS OF 40 TO
50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A HEIGHTENED WILDFIRE DANGER WILL OCCUR SUNDAY AS GUSTY SOUTH TO
SOUTHWEST WINDS...UNSEASONABLY WARM TEMPERATURES...AND LOW HUMIDITY
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Jan 12, 8:06 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
806 PM CST THU JAN 12 2006

MOZ090-130245-
GREENE-
806 PM CST THU JAN 12 2006

...SIGNIFICANT WEATHER ALERT FOR GREENE COUNTY UNTIL 845 PM CST...

AT 802 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF REPUBLIC...OR 15 MILES WEST
OF SPRINGFIELD...AND MOVING NORTHEAST AT 50 MPH.

THIS STORM WILL BE...
  NEAR WILLARD BY 815 PM CST.
  NEAR FAIR GROVE BY 830 PM CST.

PEOPLE IN GREENE COUNTY...INCLUDING THE CITIES OF WILLARD AND FAIR
GROVE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

GAEDE
Local storm report, Jan 12, 8:09 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 PM CST THU JAN 12 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             BOIS D ARC              37.25N 93.52W
1/12/2006  0.88 INCH        GREENE             MO   LAW ENFORCEMENT

            DIME AND NICKEL SIZED HAIL REPORTED ALONG WITH WIND
            GUSTS AROUND 40 MPH

SAW
Local storm report, Jan 12, 8:09 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DATE FORMAT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 PM CST THU JAN 12 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             BOIS D ARC              37.25N 93.52W
01/12/2006  0.88 INCH        GREENE             MO   LAW ENFORCEMENT

            DIME AND NICKEL SIZED HAIL REPORTED ALONG WITH WIND
            GUSTS AROUND 40 MPH

SAW

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 8:12 PM CSTSevere Thunderstorm WarningSGFBarry, Stone33 min
Jan 12, 9:09 PM CSTTornado WarningSGFStone, Taney36 min
Jan 12, 9:39 PM CSTSevere Thunderstorm WarningSGFDouglas, Taney36 min
Jan 12, 10:05 PM CSTSevere Thunderstorm WarningSGFTaney25 min
Jan 12, 10:14 PM CSTSevere Thunderstorm WarningSGFDouglas31 min
Jan 12, 10:23 PM CSTSevere Thunderstorm WarningSGFTexas14 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.